Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Goodland, KS

March 21, 2025Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Mar 21, 2025, 8:08 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Mar 21, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 8:08 AM MDT (14:08 UTC)
In effect from
Mar 21, 2025, 12:00 PM MDT
Expired
Mar 21, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS83 KGLD 211408
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
808 AM MDT Fri Mar 21 2025

...Critical Fire Weather Conditions Forecast...


NEZ079>081-220100-
/O.NEW.KGLD.FW.W.0009.250321T1800Z-250322T0100Z/
Dundy-Hitchcock-Red Willow-
808 AM MDT Fri Mar 21 2025 /908 AM CDT Fri Mar 21 2025/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 079, 080, AND 081...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this
evening.

* AFFECTED AREA...Fire Weather Zones 079 Dundy, 080 Hitchcock 
  and 081 Red Willow.

* TIMING...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ 
  this evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unpredictable fire behavior. Any fires that develop may 
rapidly grow and spread out of control.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
2 follow-up statements
472 
WWUS83 KGLD 211942
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
142 PM MDT Fri Mar 21 2025

...Critical Fire Weather Conditions Forecast...

NEZ079>081-220100-
/O.CON.KGLD.FW.W.0009.000000T0000Z-250322T0100Z/
Dundy-Hitchcock-Red Willow-
142 PM MDT Fri Mar 21 2025 /242 PM CDT Fri Mar 21 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 079, 080, AND 081...

* AFFECTED AREA...Fire Weather Zones 079 Dundy, 080 Hitchcock 
  and 081 Red Willow.

* TIMING...Until 7 PM MDT /8 PM CDT/ this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on 
dry grass or brush. Maintain vehicle brakes and tires and secure tow 
chains to avoid dragging. Never toss lit cigarettes onto the ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
257 
WWUS83 KGLD 220048 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
648 PM MDT Fri Mar 21 2025

NEZ079>081-220200-
/O.EXP.KGLD.FW.W.0009.000000T0000Z-250322T0100Z/
Dundy-Hitchcock-Red Willow-
648 PM MDT Fri Mar 21 2025 /748 PM CDT Fri Mar 21 2025/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
079, 080, AND 081...

As of 645 PM MDT, northwesterly winds have already weakened to 10
to 15 mph. Winds will further weaken and become light and 
variable shortly after sunset.

$$

For more information from the National Weather Service visit
http://weather.gov/goodland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:22 AM MDT, 1 hour 46 minutes earlier. Its key messages:

  • A bit breezy today with northwest winds of 15-30 mph and gusts up to 40 mph on the backside of a low pressure system. The Fire Weather Watch was canceled as relative humidity is not forecast to be low enough.
  • Above normal temperatures are expected to return next workweek, with record highs possible temperatures Wednesday and Thursday.
Area forecast discussion, Mar 21, 6:22 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
622 AM MDT Fri Mar 21 2025

.KEY MESSAGES...

- A bit breezy today with northwest winds of 15-30 mph and gusts
  up to 40 mph on the backside of a low pressure system. The
  Fire Weather Watch was canceled as relative humidity is not
  forecast to be low enough.

- Above normal temperatures are expected to return next
  workweek, with record highs possible temperatures Wednesday
  and Thursday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 250 AM MDT Fri Mar 21 2025

Current observations show a surface low moving through West-Central
Kansas with an upper trough moving east through the High Plains. As
the low has been progressing east, winds on the backside have begun
to pick up with speeds in Eastern Colorado around 15 to 25 mph.
Cloud cover has also been moving over the area with the system, but
the moisture has been fairly elevated with no ASOS/AWOS sites
reporting the cloud cover, so it is at least 12000ft in elevation.
With this, no precipitation is expected.

For today, skies are forecast to clear as the day goes on with small
ridging moving in behind the trough. In spite of the clear skies,
the generally cooler air mass that has moved in will keep highs in
the 50s. Winds are forecast to remain fairly breezy at 15-30 mph
with gusts of 25-40 mph on the backside of the system, until the
inversion sets up this evening. The Fire Weather Watch has been
canceled as it looked unlikely that relative humidity would drop
enough for critical fire conditions due to the cooler air.

Tonight and into tomorrow, another upper trough is forecast to swing
through the High Plains with a low pressure system moving through
the area during the day tomorrow. With southerly flow during the
night and most of the day tomorrow, a warmer air mass is forecast to
set up which could allow for highs in the 60s and 70s, as long as
cloud cover does not keep temperatures capped. Critical fire weather
conditions look to be unlikely again as the southerly flow looks to
bring in some lower level moisture that keeps RH in the
twenties. While most guidance is showing dry mid levels, there
are a few ensemble members and the NAM 3k showing the mid levels
saturate. If they saturated, there could be a few hundred jules
of MU CAPE and steep mid-level lapse rates around 8.0 C/KM that
could allow for a thunderstorm or two. While unlikely to produce
precipitation or hazardous weather, there is around a 5% chance
that a storm would be able to produce a severe wind gust.
Considering the chance for storms is also around 10% or less,
severe weather remains very unlikely.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 254 AM MDT Fri Mar 21 2025

Throughout the long-term, we can expect a ridge from the southwest
to build in. This will lead to drier conditions for the period.

Sunday could see some gusty northwesterly winds as a trough axis
leaves the area. NBM is highlighting eastern Colorado to have the
highest gusts, but this is not supported by the 850 mb flow. The
stronger 850 mb flow, around 30 kts, looks to reside primarily over
the northeastern CWA. With this in mind, it seems far more likely
the strongest gusts will be in the northeastern CWA and not eastern
Colorado and likely only up to 30-35 kts gusts. Along and south of I-
70, wind gusts look to remain under 30 kts. Sunday looks to be the
coolest day of the period, only warming to around 60. We could still
see some brief critical fire weather conditions Sunday afternoon.
Confidence for areas around Norton, Oberlin, or McCook to see brief
critical fire weather conditions is about 50-60%. Confidence in Red
Flag Criteria is only around 20% due to how marginal the RH values
will be and only moderate confidence in the speed of the gusts.

A warming trend is forecast for the rest of the long-term. By
Wednesday, we expect to see 80s across portions of the area with a
30% chance of seeing 90+ on Thursday. We could be looking at some
record high temperatures Wednesday and Thursday; more information is
available in the climate section below. Thursday is a day of low
forecast confidence. There are some ECMWF ensemble and GEFS members,
along with the ECMWF diagnostic that show a shortwave trough moving
through the area Thursday. If this is the case, it's reasonable to
say southwesterly winds ahead of the trough will increase
temperatures into the 90s. This would also lead to rain, if not
storms, in the evening hours. However, there is a ~50% chance the
ridge will not buckle, preventing a shortwave trough, as is seen in
many other models. If this is the case, temperatures will still
likely warm into the 80s, but our PoPs will decrease to 0. This
trough will be the next feature to watch as we get closer to it.

These warm temperature through the week will allow minimum RH values
to drop into the teens, which increases fire weather concerns.
However, winds look to generally remain under 20 kts gusts, lowering
fire weather concerns overall.

List of acronyms
NBM - National Blend of Models
GFS - Global Forecast System
GEFS - GFS Ensemble Forecast System
ECMWF - European Centre for Medium-range Weather Forecasts
CMC-NH - Canadian Meteorological Centre-Northern Hemisphere
PoP - Probability Of Precipitation
LLJ - Low Level Jet
RH  - Relative Humidity
mb - Millibar
kts - Knots
Z - Zulu time (UTC)
CWA - County Warning Area

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 543 AM MDT Fri Mar 21 2025

For KGLD & KMCK... VFR conditions are forecast through the
period with a mix of high clouds (>10000ft) and sunshine. Winds
are beginning to increase on the backside of a low pressure
system that is exiting the area to the east. Winds should remain
from the northwest around 20kts with gusts potentially reaching
35 kts through the day. Around 00Z, winds should lighten with
the inversion to around 10 kts and shift to out of the
south/west.

&&

.CLIMATE...
Issued at 254 AM MDT Fri Mar 21 2025

Record high temperatures for March 26
Location    Old Record Year  Old Record  Forecast High
Goodland      1907              86            80
Hill City     1910              90            77
Burlington    1998              84            78
McCook        1998              85            79

Record high temperatures for March 27
Location    Old Record Year  Old Record  Forecast High
Goodland      1988              87            84
Hill City     1989              85            81
Burlington    2004              86            83
McCook        1962              82            83

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...CA
AVIATION...KAK
CLIMATE...CA
Hazardous weather outlook, Mar 21, 2:02 AM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
202 AM MDT Fri Mar 21 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
202 AM MDT Fri Mar 21 2025 /302 AM CDT Fri Mar 21 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.